Re: August 2012 TTC
posted at 8/29/2012 10:45 AM EDT
FB--I'm with you on the cramps. Without BCPs, I'm a total wreck on CD1. Of the OTC stuff, aleve (naproxen) works best for me, but it is not a total fix.
You can alternate doses of an NSAID (like advil or aleve, but not both!) with doses of tylenol. So if you take advil every 4-6 hours, then add in a dose of tylenol right in the middle after 2-3 hours. (One is cleared through your liver, the other through your kidneys, so this avoids over-taxing your body.) These drugs complement each other--they can work better in combination.
Also, you can take notably higher doses of advil safely than the packing suggests. Ask your PCP about this, but I routinely take 800 mg (4 pills) at a time. But you can't do that more than 4 times per day (so 3200 mg per day).
Honestly, none of that advice helps on the worst days. I'm still stuck in bed, a sobbing wreck. When I absolutely couldn't spend the day in bed, I've ended up dizzy and almost fainting from trying to stand up/move around/give a presentation at work despite the pain.
If you have pain like that, then ask your doctor about taking a prescription painkiller. One percocet will melt away my worst cramps. I don't take it every month, but I feel so relieved to know it is there. Percocet makes me feel sooo drowsy and like my brain is in a massive fog. It's not pleasant. But if I need to stand up and be somewhere, I can, which is an improvement over the pain. And if the pain is really bad and I don't have to be somewhere, I will take it and then take a nap, which is really the most comfortable solution to the problem.
The bottom line is you should talk to your doctor about this! Don't minimize your pain and sufffer needlesssly. It took me years to work up the nerve to have this conversation with my doctor, and that was a total waste. I was also scared of prescription painkillers, but I've become convinced that 1 low dose opiate every 4 weeks will not make me addicted. It might take some experimentation to find what works for you. I was first given tylenol with codeine, but that makes me vomit. Honestly, I'd rather be nautious than have those cramps, but there was a better option out there for me!